Iowa, 2006

Winter Storm in Iowa, March 20 to 21, 2006

March 20 to 21, 2006 · NWS FSD · 6 events in 6 counties and zones

Snowfall of 5 to 8 inches was accompanied by winds gusting to over 35 mph, causing near blizzard conditions in blowing snow. Schools and businesses were closed as the snowfall, low visibility, and drifting snow made travel very difficult.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 5 to 8 inches was accompanied by winds gusting to over 35 mph, causing near blizzard conditions in blowing snow. Schools and businesses were closed as the snowfall, low visibility, and drifting snow made travel very difficult. These difficulties were reported at several places including Remsen, which received 5 inches of snow from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 19, 8:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 19, 8:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CST SUN MAR 19 2006

.DISCUSSION...
CURRENT FCST ON TRACK. DID SLOW TIMING OF PRECIP ACRS FAR SE SD INTO
NW IA TONIGHT WITH BEST COVERAGE AFTER 05Z OR 06Z. FURTHER W...MORE
SNOW...HVY AT TIMES ACRS SCNTRL SD INTO NCNTRL NEB MOVG N...SO
ANOTHER ROUND OF ACCUM SNOW ACRS SCNTRL TONIGHT. ALEARDY AROUND 12
INCHES OF SNOW IN GREGORY COUNTY AS OF 02Z WITH LIGHTER AMOUNTS E
AND N. WUD NOT BE SUPRISED TO SEE ANOTHER 6 INCHES OF SNOW TONIGHT
ACRS SCNTRL ALONG MO RVR FM GREGORY TO 9V9 AND SEWD TO TYNDALL. MAY
SEE UP TO 20 INCHES TOTAL BY 12Z IN GREGORY COUNTY.
OTHERWISE DRY NELY FLOW AIR WL CONT TO KEEP SW MN AND AREAS E OF A
HON TO SLB DRY INCLUDING FSD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT CST MONDAY
     NIGHT FOR IAZ031.

MN...NONE.
NE...WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR NEZ013.

     WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT CST MONDAY
     NIGHT FOR NEZ014.

SD...WINTER WEATHER ADVISORY UNTIL 6 PM CST MONDAY FOR SDZ069-SDZ070.

     WINTER STORM WARNING UNTIL 12 PM CST MONDAY FOR SDZ050-SDZ057-
     SDZ063-SDZ068.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR SDZ052-SDZ058-
     SDZ059-SDZ064-SDZ065.

&&
Hazardous weather outlook, Mar 19, 5:19 AM CST, 18 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0519 AM CST SUN MAR 19 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0519 AM CST SUN MAR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL SPREAD SLOWLY NORTH AND EAST TODAY FROM SOUTH CENTRAL
SOUTH DAKOTA TO THE AREA FROM WESSINGTON SPRINGS TO MITCHELL TO
SIOUX CITY. THE SNOW WILL BEGIN TO TAPER OFF FROM THE WEST
TONIGHT. HEAVY SNOW OF 6 TO 12 INCHES IS EXPECTED OVER GREGORY
COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...WITH AMOUNTS DROPPING OFF
TO THE NORTHEAST DUE TO DRY AIR COMING FROM THAT DIRECTION.
WINTER STORM WARNINGS ARE IN EFFECT ALONG AND SOUTHWEST OF A
CHAMBERLAIN TO SPRINGFIELD LINE. WINTER WEATHER ADVISORIES ARE IN
EFFECT NORTHEAST OF THIS AREA FROM A WESSINGTON SPRINGS TO
MITCHELL TO VERMILLION LINE AND FOR EXTREME NORTHEAST NEBRASKA.

AREAS OF BLOWING SNOW WILL ACCOMPANY THE SNOWFALL...MAINLY IN THE
WARNING AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING LIGHT SNOW MONDAY INTO MONDAY NIGHT MAY PRODUCE
ADDITIONAL ACCUMULATIONS OF AN INCH OR LESS NEAR THE MISSOURI
RIVER IN SOUTH DAKOTA AND IN EXTREME NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Mar 19, 7:53 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CST SUN MAR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     SNOW             BONESTEEL               43.08N 98.95W
03/19/2006  E11.0 INCH       GREGORY            SD   LAW ENFORCEMENT

0720 PM     SNOW             PLATTE                  43.39N 98.84W
03/19/2006  E5.0 INCH        CHARLES MIX        SD   TRAINED SPOTTER

0720 PM     SNOW             BURKE                   43.18N 99.29W
03/19/2006  E13.0 INCH       GREGORY            SD   LAW ENFORCEMENT

0725 PM     SNOW             GEDDES                  43.25N 98.70W
03/19/2006  E3.0 INCH        CHARLES MIX        SD   TRAINED SPOTTER

0725 PM     SNOW             12 NW PLATTE            43.51N 99.01W
03/19/2006  M8.0 INCH        BRULE              SD   CO-OP OBSERVER

            IN ADDITION TO 8 INCHES NOW ON THE GROUND, THE GUSTY EAST
            TO NORTHEAST WIND HAS CREATED DRIFTS UP TO 2 FEET DEEP
            AND REDUCED THE VISIBILITY TO AROUND 3/4 OF A MILE.

0730 PM     SNOW             LAKE ANDES              43.16N 98.54W
03/19/2006  E5.0 INCH        CHARLES MIX        SD   EMERGENCY MNGR

0730 PM     SNOW             YANKTON                 42.89N 97.39W
03/19/2006  E4.0 INCH        YANKTON            SD   TRAINED SPOTTER

            ESTIMATED 2 TO 4 INCHES.

0730 PM     SNOW             PICKSTOWN               43.07N 98.53W
03/19/2006  E3.0 INCH        CHARLES MIX        SD   TRAINED SPOTTER

0735 PM     SNOW             CHAMBERLAIN             43.81N 99.32W
03/19/2006  E6.0 INCH        BRULE              SD   LAW ENFORCEMENT

0736 PM     SNOW             ARMOUR                  43.32N 98.34W
03/19/2006  E5.0 INCH        DOUGLAS            SD   LAW ENFORCEMENT

0740 PM     SNOW             SPRINGFIELD             42.85N 97.89W
03/19/2006  E4.0 INCH        BON HOMME          SD   TRAINED SPOTTER

0740 PM     SNOW             STICKNEY                43.59N 98.44W
03/19/2006  E8.0 INCH        AURORA             SD   TRAINED SPOTTER

            ESTIMATED 6 TO 8 INCHES.

&&

CJANSEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Buena Vista

When
March 20, 12:00 AM CST to March 21, 3:00 AM CST
Where
Buena Vista forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
March 20, 12:00 AM CST to March 21, 3:00 AM CST
Where
Cherokee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Winter Storm, Ida

When
March 20, 12:00 AM CST to March 21, 3:00 AM CST
Where
Ida forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Winter Storm, Plymouth

When
March 20, 12:00 AM CST to March 21, 3:00 AM CST
Where
Plymouth forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Winter Storm, Sioux

When
March 20, 12:00 AM CST to March 21, 3:00 AM CST
Where
Sioux forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Winter Storm, Woodbury

When
March 20, 12:00 AM CST to March 21, 3:00 AM CST
Where
Woodbury forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497865, 5497866, 5497867, 5497868, 5497869, 5497870.